Iowa, 2022Drought in Iowa, June 1 to 30, 2022
June 1 to 30, 2022 · NWS FSD · 2 events in 2 counties and zones
Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $7.6 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 31, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Tue May 31 2022
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 255 PM CDT Tue May 31 2022
The upper level low continues to spin along the international
border, keeping stratus across the bulk of the region. Steeper low
level lapse rates of 6-7 degrees C/km are generating a small
amount of instability up to around 100 J/kg. Spotty light showers
have developed in response to the weak instability this
afternoon. The showers have mainly been located over northwest
Iowa. Nothing more than minor accumulations are expected, possibly
up to 1 to 2 hundredths of an inch. Should see the stratus clear
out through the evening hours as the mid levels dry out. Lows
overnight will fall to the 40s.
Could be another chance for light showers on Wednesday as a mid
level wave moves across the highway 20 corridor. The wave resides in
the right entrance region of an upper level jet streak, providing
plenty of lift. However, the low to mid levels of the atmosphere are
quite dry. With dry northwesterly flow locked in place, dry air may
preclude rain from reaching the surface. If the rain can cool the
low levels enough via wetbulbing, then it could reach the surface.
While this remains a possibility, it is quite low at a mere 15%. It
is more likely, with an 85% probability, that the dry low levels will
evaporate any falling rain before it reaches the surface. Aside from
rain chances, Wednesday will be another cool day with highs in the
60s due to cooler 850 mb temperatures around 2 standard deviations
below average as per the ensemble situational awareness table. Winds
will be light as a surface high begins to move into the Northern
Plains, keeping a loose surface pressure gradient in place. Lows
again drop into the 40s overnight.
.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue May 31 2022
Thursday looks to be a quiet day as dry northwest flow remains
locked in place. Highs will be a bit warmer up into the 70s. Rain
chances return on Friday as the next wave moves into the Northern
Plains. As of now, the European, GFS, and Canadian ensembles do show
potential for light rain. The GFS and Euro are the highest with a 60-
80% chance for a tenth of an inch of rain while the Canadian is the
lowest with a 20-30% chance. Rain chances continue through the
weekend as more short waves rotate through the upper level flow.
Ensembles maintain a similar probability for a tenth of an inch of
rain through the weekend aside from the Canadian which gets more
excited on Sunday. Models diverge in how the upper air pattern will
evolve for the beginning of next week as each individual model shows
a different scenario unfolding. Confidence is too low to elaborate
on details pertaining to the start of the work week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1051 PM CDT Tue May 31 2022
VFR conditions are forecast to prevail this TAF cycle. Winds
throughout the period will largely remain out of the northwest, with
diurnally driven cu possible during the afternoon hours. Otherwise,
look for winds to become light and variable tomorrow evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SST
Hazardous weather outlook, May 31, 2:56 AM CST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 AM CDT Tue May 31 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 AM CDT Tue May 31 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HAIL 4 SW MECKLING 42.79N 97.12W
05/30/2022 E1.00 INCH CLAY SD PUBLIC
&&Local storm report, May 31, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM TSTM WND GST 3 SSE MISSION HILL 42.89N 97.25W
05/30/2022 E60 MPH YANKTON SD TRAINED SPOTTER
&&Local storm report, May 31, 6:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 10 WSW HURLEY 43.24N 97.29W
05/30/2022 E1.00 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, May 31, 7:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 6 NNE MARSHALL 44.53N 95.76W
05/30/2022 LYON MN TRAINED SPOTTER
2 LARGE TREES UPROOTED, ESTIMATED 70 MPH
WINDS.
&&Local storm report, May 31, 7:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND GST 1 NNW COTTONWOOD 44.62N 95.68W
05/30/2022 M82 MPH LYON MN MESONET
&&
JCLocal storm report, May 31, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 S MOUNTAIN LAKE 43.87N 94.94W
05/30/2022 COTTONWOOD MN PUBLIC
GRAIN BINS DAMAGED WITH DEBRIS TOSSED ACROSS
THE ROAD INTO A FIELD.
&&
JCDrought, Plymouth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $7.1 million
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to extreme (D3) drought by the end of June, which featured temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Woodbury
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Woodbury forecast zone
- Crop damage
- $500,000
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to extreme (D3) drought by the end of June, which featured temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
- Drought in California, June 1 to 30, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034997, 1034998.